Alert archive / Montana / Red Flag Warnings in 2024
Red Flag Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 24, 2024, 1:27 PM MDT for 13 counties in Montana. It took effect at Jul 25, 2024, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2024, 1:27 PM MDT (19:27 UTC)
- In effect from
- Jul 25, 2024, 12:00 PM MDT
- Expired
- Jul 25, 2024, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 73 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3981 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988 WWUS85 KMSO 241927 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 127 PM MDT Wed Jul 24 2024 MTZ110-111-260300- /O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/ /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ107-260300- /O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/ /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ Flathead Reservation- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 107 (Flathead Reservation). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ109-260300- /O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/ /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ Bitterroot- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 109 (Bitterroot). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ108-260300- /O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/ /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ East Lolo- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 108 (East Lolo). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ106-250300- /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ West Lolo- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * Affected area: Fire Zone 106 (West Lolo). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ IDZ103-250300- /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ Clearwater/Nez Perce- 1227 PM PDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * Affected area: Fire Zone 103 (Clearwater/Nez Perce). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 24, 1:47 AM MDT, 11 hours 40 minutes earlier.
Area forecast discussion, Jul 24, 1:47 AM MDT, 11 hours 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
147 AM MDT Wed Jul 24 2024
...ELEVATED FIRE WEATHER CONCERNS TODAY AND THURSDAY...
.DISCUSSION...Changes are coming today as the Northern Rockies
see more widespread coverage of thunderstorms. There may be just
enough instability for a few showers/storms this morning across
Lemhi County and Southwest Montana. But the main push of monsoon
moisture starts arriving early this afternoon and continues
through this evening with several episodes of thunderstorms. A
round of thunderstorms will kick off across southwest Montana and
west central Montana in the early to mid afternoon, bringing the
potential for outflow winds in excess of 50 mph and cloud to
ground lightning, meanwhile dry humidity and hot temperatures
persist. This combination will create critical fire weather
conditions, thus exacerbating ongoing wildfires and making it
extremely easy for new fires to start (whether they be lightning-
caused or human- caused.)
By this evening, another area of storms will initiate further to
the west over central Idaho and move into western Montana by
sunset. These storms will also bring the same threat as those
earlier in the day, but will encompass a much larger area of
coverage, potentially extending as far north as the Flathead
region of NW MT. A few storms will linger into early Thursday
morning.
As we reach midday Thursday, a stronger frontal feature will
support gusts of 30-35 mph across the majority of central Idaho
and western Montana. Humidity levels will improve slightly due to
cooler temperatures on Thursday, but strong winds will continue
to raise fire weather concerns. Breezy winds will persist into
Friday.
For those looking for relief from the hot temperatures, there is
good news as temperatures will trend cooler; returning to more
seasonable levels (highs in the 80s for valleys) Friday through
the middle of next week.
&&
.AVIATION...
Wildfire smoke will persist in causing intermittent reduced
visibility across the Northern Rockies due to numerous regional
smoke sources and several local fires. Visibility readings will
generally be at least 4SM to 6SM, except in areas close to local
wildfires.
Interest shifts to the increasing threat of thunderstorms. There
may be just enough instability for a few showers/storms this
morning across Lemhi County and Southwest Montana. But the main
push of monsoon moisture starts arriving early this afternoon and
continues through this evening with several episodes of thunderstorms.
There is a potential of strong outflow winds over 50 mph near any
thunderstorms.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until midnight MDT Wednesday night for
Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
Clark Fork Region...Missoula/Bitterroot Valleys...
Potomac/Seeley Lake Region...West Glacier Region.
Red Flag Warning from noon to 9 PM MDT Wednesday for Flathead
Reservation.
Red Flag Warning from noon to 9 PM MDT Wednesday for Bitterroot.
Red Flag Warning from noon to 9 PM MDT Wednesday for
Deerlodge/West Beaverhead...East Beaverhead.
Red Flag Warning from noon to 9 PM MDT Wednesday for East Lolo.
Red Flag Warning from noon to 9 PM MDT Wednesday for West Lolo.
ID...Heat Advisory until 11 PM PDT Wednesday for Lower Hells
Canyon/Salmon River Region...Northern Clearwater
Mountains...Orofino/Grangeville Region...Southern
Clearwater Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:42 PM MDT | Special Weather Statement | MSO | 48 min |
Nearby
Red Flag Warnings in Montana, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.